Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Las Vegas, NV

July 18, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 18, 2017, 2:57 PM MST for Mohave County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 2:57 PM MST (21:57 UTC)
Expired
Jul 18, 2017, 8:00 PM MST
In force
5 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 97 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WGUS55 KVEF 182157
FFWVEF
AZC015-190100-
/O.NEW.KVEF.FF.W.0011.170718T2157Z-170719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
257 PM MST TUE JUL 18 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 600 PM MST

* At 255 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Kingman, Grand Canyon Ranch, Grand Canyon Skywalk, Pierce Ferry 
  And Antares Roads, Stockton Hill Road, Buck and Doe Road, and 
  portions of Dolan Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432

$$

CFS
4 follow-up statements
073 
WGUS75 KVEF 182243
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
343 PM MST TUE JUL 18 2017

AZC015-190100-
/O.CON.KVEF.FF.W.0011.000000T0000Z-170719T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
343 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 341 PM MST, Doppler radar indicated thunderstorms continuing to 
produce heavy rain across the warned area, especially near the 
intersection of Pierce Ferry Road, Stockton Hill Road, and Antares 
Road. Flash flooding is expected to begin shortly if not already 
occuring.

Some locations that will experience flooding include...
Kingman, Grand Canyon Ranch, Grand Canyon Skywalk, Pierce Ferry, 
Stockton Hill, and Antares Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432

$$

CFS
236 
WGUS55 KVEF 190028
FFWVEF
AZC015-190300-
/O.EXT.KVEF.FF.W.0011.000000T0000Z-170719T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
528 PM MST TUE JUL 18 2017

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 800 PM MST

* At 525 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain still occuring across portions 
  of the warned area. Heavy rain will begin decreasing, but runoff 
  will likely continue for several hours.

* Some locations that will experience flooding include...
  Kingman, Grand Canyon Ranch, Grand Canyon Skywalk, Pierce Ferry 
  Road, Antares Road, Stockton Hill Road, Buck and Doe Road, 
  and Diamond Bar Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432

$$

CFS
438 
WGUS75 KVEF 190205
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
705 PM MST TUE JUL 18 2017

AZC015-190300-
/O.CON.KVEF.FF.W.0011.000000T0000Z-170719T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
705 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 659 PM MST, doppler radar indicated that the heavy rain as ended 
over the area. However, flooding continues with Diamond Bar Road 
closed from Pierce Ferry Road north to mile marker 9.

Some locations that may have experienced flooding include...
Grand Canyon Ranch, Grand Canyon Skywalk, Pierce Ferry And Antares 
Roads and Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432

$$

Czyzyk
807 
WGUS75 KVEF 190300
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
800 PM MST TUE JUL 18 2017

AZC015-190309-
/O.EXP.KVEF.FF.W.0011.000000T0000Z-170719T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
800 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
800 PM MST...

Flood waters have receded. Flooding is no longer expected to pose a 
threat and therefore the flash flood warning for central Mohave 
County will be allowed to expire at 800 PM MST. Please continue to 
heed any remaining road closures.

LAT...LON 3619 11362 3577 11353 3524 11405 3573 11432

$$

Czyzyk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:39 PM MST, 18 minutes earlier.

Area forecast discussion, Jul 18, 2:39 PM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
239 PM PDT Tue Jul 18 2017

.SYNOPSIS...A moist and unstable airmass will result in scattered to
numerous thunderstorms and locally heavy rainfall across southern
Nevada...Northwest Arizona...and far eastern California through the
week. Drier conditions are expected across most of Inyo county where
temperatures will remain hot and skies mostly sunny. A slight drying
trend is possible by the end of the week.
&&

.DISCUSSION...High pressure over the southern U.S. will be the
dominant feature at least through Saturday. This will keep east to
southeast flow over our area, keeping the door open for monsoon
moisture in much of the area, with the possible exception of the
northwest corner of the area where drier southwest flow prevails.
Precipitable water of 1.5 to 2 inches was present over the Flash
Flood Watch area this afternoon. Storms were already beginning to
pop over Mohave County, and more significant storms over Coconino
and Yavapai Counties should roll west into Mohave County later in
the evening due to easterly steering flow. Thus, the watch looks
good, and made no changes to it. Day to day precip variations
through the week will partly be driven by the previous day's
thunderstorm activity, which will stabilize the areas where it
occurs, push moisture and outflow boundaries into nearby areas to
help fuel storms the next day, and also leave differential heating
boundaries around the edges of both the cloud shields and the rain
footprints. Thus, made no significant changes to precip forecasts
beyond Wednesday. Nudged temperatures up a bit the next two days as
confidence has decreased in the idea of widespread cloud cover
inhibiting heating.
&&

.AVIATION...For McCarran...Through the rest of this afternoon and
into the evening, there will be an increased chance of thunderstorm
activity in and around the Las Vegas valley. Storms are likely to
form along the higher terrain and are especially likely to form
along the McCullough Range this afternoon and evening. Any storms
that form in the valley or drift into the valley will likely bring
variable erratic and gusty winds and lower visibilities. These
conditions will likely be relatively short in duration. Besides
thunderstorm influences, winds should be southerly varying from 150-
220 until diurnal southwest to westerly winds kick in overnight. SCT
to BKN above 10 kft with occasional MVFR conditions with
thunderstorm activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms expected across most of Mohave,
portions of Clark, Lincoln, and portions of southwest San Bernardino
counties this afternoon through the forecast period. Any storms that
form will cause variable erratic and gusty winds with low ceilings.
Otherwise winds should be southerly and diurnal with ceilings above
10 kft.
&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Isolated thunderstorms over the mountains may aid snowmelt
runoff and keep some drainages elevated over the coming days as
well. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Morgan/Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 18, 9:51 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     3 SSW ANTHEM            35.93N 115.12W
07/17/2017                   CLARK              NV   PUBLIC

            TREE DOWNED NEAR AVENTURA PARK IN HENDERSON.
            PICTURE SENT IN VIA SOCIAL MEDIA.

&&
Local storm report, Jul 18, 12:00 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     1 N ENTERPRISE          36.03N 115.24W
07/17/2017                   CLARK              NV   PUBLIC

            LARGE TREE DOWNED NEAR S RAINBOW AND W
            WIGWAM AVE. PICTURE SENT IN VIA SOCIAL
            MEDIA.

&&

CK
Local storm report, Jul 18, 2:42 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             17 S PEACH SPRINGS      35.29N 113.37W
07/18/2017  E1.00 INCH       MOHAVE             AZ   CO-OP OBSERVER

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:02 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 17, 6:57 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 7:02 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 7:19 PM MSTSevere Thunderstorm WarningVEFMohave56 min
Jul 17, 8:05 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 17, 8:09 PM MSTSevere Thunderstorm WarningVEFMohave35 min
Jul 18, 3:29 AM MSTFlash Flood WatchVEFMohave41 hr
Jul 18, 1:59 PM MSTFlash Flood WarningVEFMohave5 hr
Jul 18, 2:18 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 18, 4:25 PM MSTSevere Thunderstorm WarningVEFMohave50 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.